Hail, Pennington
- When
- June 30, 4:11 PM MST
- Where
- Pennington County, 5 mi WSW of Keystone
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.872, -103.513
A severe thunderstorm dropped golf ball sized hail west of Keystone.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm dropped golf ball sized hail west of Keystone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM MST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT SAT JUN 30 2007 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES FRONTAL BOUNDARY PUSHING SLOWLY INTO FAR WESTERN SOUTH DAKOTA...WHILE HIGH PRESSURE REMAINS OVER THE MIDWEST. GUSTY SOUTHERLY WINDS CONTINUE AHEAD OF THE FRONT OVER THE SOUTH DAKOTA PLAINS...WITH TEMPERATURES PUSHING THROUGH THE 90S. UPPER LEVEL ANALYSIS PLACES LARGE UPPER RIDGE OVER THE HIGH PLAINS..WITH A SHORT WAVE SLIDING THROUGH EASTERN WYOMING. FOR TONIGHT...AFOREMENTIONED UPPER WAVE WILL CONTINUE SLIDING SLOWLY TO THE EAST...WHICH MAY RESULT IN SOME ISOLATED THUNDERSTORMS DEVELOPING OVER THE WESTERN CWFA WHERE LATEST GUIDANCE PLACES CAPE VALUES OF 1000-2000 J/KG AND CAP CONTINUING TO WEAKEN. OVER SOUTH CENTRAL SOUTH DAKOTA...MOIST SOUTHEASTERLY FLOW WILL AGAIN BE RESPONSIBLE FOR SOME PATCHY FOG AND LOW STRATUS DEVELOPING AND MOVING INTO THE AREA. FOR SUNDAY...A STRONG SHORT WAVE WILL APPROACH THE AREA TOMORROW AFTERNOON SLIGHTLY FLATTENING OUT THE RIDGE. MODELS INDICATE CAPE VALUES OF 1500-2500 J/KG WITH CAP ERODING BY MID-LATE AFTERNOON. ALSO...0-6 KM BULK SHEAR VALUES ARE SUPPORTIVE OF ROTATING STORMS INTO THE EVENING HOURS. RIDGE WILL SLIGHTLY RE-AMPLIFY ON MONDAY WITH TEMPERATURES EXPECTED TO PUSH ABOVE THE CENTURY MARK OVER MANY PARTS OF THE SOUTH DAKOTA PLAINS. ANOTHER UPPER WAVE SLIDES THROUGH THE REGION BRINGING YET ANOTHER CHANCE OF THUNDERSTORMS...PARTICULARLY IN THE EVENING HOURS. EXTENDED...UPPER LEVEL RIDGE FLATTENS...WITH DECENT SHORTWAVE MOVING ACROSS THE AREA TUESDAY. WITH COOLING MID LEVEL TEMPERATURES AND MOIST NORTH/NORTHEAST FLOW OVER THE AREA...THUNDERSTORMS LOOK POSSIBLE TUESDAY AFTERNOON/EVENING ESPECIALLY AROUND THE BLACK HILLS. SURFACE HIGH DROPS IN THE AREA WEDNESDAY AS UPPER RIDGE BUILDS NORTHWARD OVER THE NORTHERN ROCKIES. THIS WILL ALLOW FOR DRY WEATHER AND SLIGHTLY COOLER TEMPERATURES. AREA WILL REMAIN JUST EAST OF UPPER RIDGE AXIS FOR THE END OF THE WEEK...WITH TEMPERATURES APPROACHING TRIPLE DIGITS BY SATURDAY. && .AVIATION...VFR CONDITIONS ACROSS THE AREA THIS EVENING WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. AREA OF IFR CIGS/VSBY EXPECTED ACROSS SOUTH CENTRAL SOUTH DAKOTA LATE TONIGHT AS STRATUS SPREADS ACROSS THAT AREA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 649 AM MDT SAT JUN 30 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 649 AM MDT (749 AM CDT) SAT JUN 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR LATE DAY AND EVENING THUNDERSTORMS ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FROM SUNDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW COULD BECOME STRONG TO SEVERE...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT SAT JUN 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 WNW MOUNT RUSHMORE 43.91N 103.55W
06/30/2007 E1.75 INCH PENNINGTON SD PUBLIC
&&
SCHILDThe Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33987.